Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Depression, insomnia, Mirtapine has caused weight gain. Any similar, weight-neutral drug available?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2397 Questions
Hello! I am a 40 year old female who has been diagnosed with major depression along with insomnia ( these actually have been debilitating). I haven't been able to work for the first time since my teen years and I had always enjoyed my career. Several months ago my PCP prescribed 100mg Zoloft daily which seemed to help little, if any at all. She also prescribed Ambien 12 mg which worked for a while. Recently she added Mirtapine 30 mg which has worked wonders for both symptoms! I feel like a new person. I am even picking up my neglected hobbies and interests! However, I have gained a few pounds just in the last week. Is there a similar, weight-neutral drug you could suggest!
Posted Sat, 5 May 2012 in Sleep Disorders
Answered by Dr. Robert Galamaga 8 hours later
Hello and thank you for submitting your question.

Your question is a very good one and I will work on providing you with some good information and recommendations regarding what is going on.

You indicated that in the past you have struggled with insomnia as well as depression. As you probably know and understand very well insomnia and depression very often go hand in hand.

I am glad to hear that you have made some slow and steady progress recently with the issues you have. I'm sure you'll continue to enjoy a slow degree of improvement.

The question you have regarding weight loss is a very good one and it is a common side effect of some of these medications. I would be extremely hesitant to add any type of medication for weight loss to the regiment what you are already taking. Many of the weight loss drugs which have been used in the past have been removed from the market because they are not safe for patients.

I think the best way for you to enjoy weight loss would be to consider meeting with both a nutritionist as well as a physical therapist or exercise coach. Both an exercise coach and nutritionist could provide you with a combined plan for continued success. A healthy and balanced diet as well as a healthy daily exercise regimen will provide you with excellent results. I am very confident of this. If you are able to average exercising five or six days per week for 30 to 45 min. you will certainly see mental and physical benefits.

Again I see no real benefit in considering any medication purely for weight loss. I think weight-loss medications have really come out of common practice because they are XXXXXXX for patients. For now I would recommend what I have discussed above .

Thank you again for your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor